Maine, 2009

Tornado and Hail in Maine, August 21, 2009

August 21, 2009 · NWS GYX · 14 events in 5 counties and zones

A squall line developed in warm sector characterized by moderate low-level shear and low LCLs. Wind damage was the most common form of severe weather, however a few cells showed extremely high cores and low-level rotation producing large hail and numerous reports of heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A squall line developed in warm sector characterized by moderate low-level shear and low LCLs. Wind damage was the most common form of severe weather, however a few cells showed extremely high cores and low-level rotation producing large hail and numerous reports of heavy rain. There were also several reports of funnel clouds and 1 confirmed tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 21, 2:09 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 21, 2:09 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
309 PM EDT FRI AUG 21 2009

.SYNOPSIS...A SLOW MOVING COLD FRONT WILL APPROACH THE REGION FROM
THE WEST THROUGH SATURDAY. A WARM HUMID FLOW OF AIR IN ADVANCE OF
THE FRONT WILL RESULT IN WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE REGION. SOME THUNDERSTORMS THROUGH THIS
EVENING COULD PRODUCE VERY GUSTY WINDS AND TORRENTIAL RAIN. A SLOW
MOVING COLD FRONT WILL APPROACH NORTHERN NEW ENGLAND SATURDAY
NIGHT...THEN MOVE OFF THE COAST SUNDAY NIGHT AS HURRICANE BILL
PASSES WELL TO THE EAST. A WEAK COLD FRONT WILL CROSS THE AREA
MONDAY. HIGH PRESSURE WILL BUILD OVER MAINE AND NEW HAMPSHIRE
TUESDAY. A WARM FRONT WILL MOVE NORTH THROUGH THE AREA TUESDAY
NIGHT AND WEDNESDAY...FOLLOWED BY A COLD FRONT WEDNESDAY NIGHT AND
THURSDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
WARM FRONT HAS EXITED INTO QUEBEC AND NEW BRUNSWICK WITH ENTIRE
FORECAST AREA NOW IN THE WARM SECTOR. SOUTHERLY FLOW HAS TRANSPORTED
WARM AND HUMID AIR NORTHWARD INTO THE FORECAST AREA WITH SURFACE DEW
POINTS AT OR ABOVE 70F. SOME LINGERING LOW CLOUDS AND FOG MAINLY
NORTH AND EAST OF PORTLAND WITH NUMEROUS BREAKS ALLOWING AT LEAST
SOME SURFACE HEATING ACROSS THE REMAINDER OF THE AREA. CONVECTION
HAS BEEN INCREASING TO OUR WEST PAST SEVERAL HOURS AND WILL EXPAND
NORTH AND EAST INTO THE AREA THROUGH THE EVENING HOURS. MARINE
INFLUENCE SHOULD DAMPEN ACTIVITY OVER EASTERN SECTIONS WHILE
WESTERN AREAS SEE STRONG CONVECTION WITH POTENTIAL FOR DAMAGING
SURFACE WINDS...ALONG WITH MARGINAL SEVERE HAIL IN STRONGEST
CELLS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
CONVECTION SHOULD WEAKEN THIS EVENING WITH LOSS OF HEATING.
HIGHEST POPS WERE CONFINED TO WESTERN SECTIONS OVERNIGHT IN
CLOSEST PROXIMITY TO SLOW-MOVING FRONT. GIVEN THE HIGH DEW POINTS...
ANTICIPATE WIDESPREAD FOG AND LOW CLOUDS ACROSS THE REGION
OVERNIGHT.

SATURDAY SHOULD BE SIMILAR TO TODAY...WITH HIGHEST POPS OVER
WESTERN AND NORTHERN SECTIONS AS SLOWING FRONTAL ZONE SERVES AS A
FOCUS FOR CONVECTION OVER THE MOUNTAINS AND FOOTHILLS OF MAINE AND
NEW HAMPSHIRE. LOCALLY HEAVY RAINFALL IS A POSSIBILITY ACROSS THIS
AREA. WHILE FLASH FLOOD GUIDANCE VALUES ARE RATHER HIGH...THE
IDEA OF A WATCH MAY NEED TO BE REVISITED BY TOMORROW DEPENDING ON
ANTECEDENT CONDITIONS AFTER THE FIRST ROUND OF CONVECTION THIS AFTERNOON
AND TONIGHT. ACROSS EASTERN SECTIONS...MARINE INFLUENCE WILL
LIKELY DAMPEN CONVECTIVE ACTIVITY ONCE AGAIN OVER EASTERN
SECTIONS. INITIALIZED MAX/MIN TEMPS WITH A MET/MAV BLEND WITH SREF
AS FIRST GUESS FOR POP FIELDS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE AXIS OF DEEPEST MOISTURE AHEAD OF THE LONG WAVE TROUGH TO THE
WEST AND ITS ATTENDANT COLD FRONT WILL LIE ACROSS THE MOUNTAINS
AND FOOTHILLS OF NEW HAMPSHIRE AND WESTERN MAINE DURING THE
OVERNIGHT HOURS. PRECIPITABLE WATER VALUES WILL STILL BE NEAR 2
INCHES...SO HEAVY RAIN IS POSSIBLE WITH THIS ACTIVITY. MODEL
SOUNDINGS SHOULD SOME ELEVATED INSTABILITY...SO THUNDERSTORMS WILL
BE RETAINED AWAY FROM THE COAST.

WILL NOT ISSUE A FLOOD WATCH AT THIS POINT. STILL SOME MODEL DIFFERENCES
WITH RESPECT TO PLACEMENT OF THE HEAVY RAIN...AND WOULD PREFER TO
SEE HOW THE ACTIVITY TONIGHT AND SATURDAY PLAYS OUT BEFORE ISSUING
A WATCH. LOWS WERE BASED ON A BLEND OF MOS NUMBERS.

WINDS ALONG THE COAST WILL START TO INCREASE LATE SATURDAY NIGHT
AS THE PRESSURE DIFFERENCE BETWEEN HURRICANE BILL AND THE COLD
FRONT WELL TO THE EAST. WINDS COULD GUST TO NEAR 25 MPH LATE.

AT THIS POINT...HURRICANE BILL IS FORECAST TO REMAIN WELL EAST OF
THE AREA LATE SATURDAY NIGHT AND SUNDAY. THE MAIN EFFECT OF THE
PASSAGE WILL BE BUILDING SURF NEAR THE COAST. PLEASE REFER TO THE
LATEST NATIONAL HURRICANE BULLETIN CONCERNING BILL. MORE ON THE
SURF POTENTIAL CONTAINED IN THE COASTAL FLOODING SECTION BELOW.

THE LONG WAVE TROUGH WILL SLOWLY CROSS THE FORECAST AREA SUNDAY.
THE AIRMASS WILL BE IN SLOW TRANSITION...SO WILL HAVE TO CONTINUE
THE CHANCE OF SHOWERS...WITH THE BEST CHANCE IN THE MORNING AS THE
DEEPEST MOISTURE MOVES EAST. CLOUD COVER COULD END UP BEING
PROBLEMATIC...SO A BLEND OF MOS NUMBERS WAS USED FOR HIGHS.

INITIAL RIDGING IN THE WAKE OF THE MID LEVEL CIRCULATION OF BILL
COULD RESULT IN TEMPORARY DRYING SUNDAY EVENING...BUT CLOUDS
SHOULD RETURN AS THE LONG WAVE TROUGH APPROACHES FROM THE WEST.
MAY HAVE TO CARRY A CHANCE OF SHOWERS WITH THE PASSAGE OF THE
TROUGH INTO MONDAY MORNING.

THE COLD FRONT THAT PASSES SUNDAY MORNING WILL BECOME A WEAK
STATIONARY BOUNDARY OVER THE GULF OF MAINE SUNDAY NIGHT AND MONDAY
MORNING. AS THE LONG WAVE TROUGH PASSES...IT COULD RESULT IN LOW
PRESSURE DEVELOPING ON THE FRONT BEFORE IT MOVES OUT. WILL HAVE TO
CARRY SOME SHOWERS WITH THIS FEATURE.

AFTER THE PASSAGE OF THE MID LEVEL TROUGH...ZONAL FLOW IS EXPECTED
MONDAY NIGHT INTO TUESDAY NIGHT. THIS SHOULD RESULT IN DRY CONDITIONS
AND SEASONABLE TEMPERATURES. A STRONG SHORT WAVE IN THE NORTHERN
MID LEVEL FLOW WILL INCREASE WARM AIR ADVECTION TUESDAY NIGHT AND
WEDNESDAY. THIS WILL BECOME FOCUSED ON A SURFACE WARM FRONT...AND
WILL PROBABLY RESULT IN SHOWERS TUESDAY NIGHT AND WEDNESDAY
MORNING.

THERE ARE SOME TIMING DIFFERENCES IN THE MID RANGE MODELS WITH
RESPECT TO TIMING OF THE SHORT WAVE PASSAGE AND ITS ATTENDANT COLD
FRONT. WILL COVER THIS WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY INTO THURSDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...MVFR EAST PORTIONS THIS EVENING WITH POCKETS OF
IFR...THEN WIDESPREAD IFR OVERNIGHT IN FOG...IMPROVING TO MVFR SAT
MORNING WITH POCKETS OF LINGERING IFR IN FOG. VFR WEST SECTIONS
WITH AREAS OF MVFR IN TSTMS...THEN WIDESPREAD MVFR OVERNIGHT IN
SHRA AND SCT TSRA WITH POCKETS OF IFR IN FOG...THEN IMPROVING TO
VFR SAT WITH AREAS OF MVFR IN TSTMS.

LONG TERM...THE MOIST LOW LEVEL FLOW WILL BRING CONDITIONS AT ALL
TERMINALS SATURDAY NIGHT AHEAD OF THE SLOW MOVING COLD FRONT.
CONDITIONS SHOULD SLOWLY IMPROVE AS THE FRONT MOVES OFFSHORE AS
HURRICANE BILL MOVES WELL TO THE EAST...AND COULD REACH VFR BY
2100 UTC SUNDAY.

CLOSER TO THE COAST...GUSTINESS ON THE WESTERN EDGE OF THE CIRCULATION
OF BILL COULD RESULT IN GUSTS TO 22 KNOTS AT KPWM AND KPSM SUNDAY
MORNING...BUT WINDS WILL DROP OFF IN THE AFTERNOON.

THE LIGHT FLOW IN THE WAKE OF THE FRONT COULD RESULT IN LOCAL IFR
CONDITIONS SUNDAY NIGHT AT KCON AND KLEB...AND MVFR CONDITIONS ARE
POSSIBLE MONDAY AS LOW LEVEL MOISTURE GETS TRAPPED UNDER AN
INVERSION. AS DRIER AIR GETS DRAWN INTO THE AREA BEHIND LOW
PRESSURE MONDAY AFTERNOON...IMPROVEMENT IS EXPECTED.

&&

.MARINE...
SHORT TERM...BUILDING SEAS AND A FEW GUSTS TO SCA WILL RESULT IN
A SMALL CRAFT BEING ISSUED FROM 21Z TODAY THROUGH 22Z SATURDAY.
VSBY RESTRICTIONS IN FOG AND HAZE WILL PERSIST ALONG WITH THE
CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS.

LONG TERM...THE SOUTHERLY FLOW WILL START TO DIMINISH SATURDAY
NIGHT AS THE SEA BREEZE CIRCULATIONS DIE OFF AND THE GRADIENT
RELAXES WELL AHEAD OF THE COLD FRONT APPROACHING FROM THE WEST.
AS HURRICANE BILL PASSES WELL EAST OF THE WATERS SUNDAY...THE
GRADIENT ON THE BACK SIDE WILL INCREASE...AND WINDS COULD REACH
SMALL LEVELS IN GUSTS LATE SATURDAY NIGHT AND SUNDAY MORNING.

BY SUNDAY AFTERNOON...AS THE GRADIENT RELAXES...WINDS WILL BACK
AND DROP BELOW SMALL CRAFT LEVELS. HOWEVER...THE COASTAL WATERS
SHOULD GET A VERY GOOD LOOK AT THE LARGE SWELL PRODUCE BY BILL AS
IT PASSES WELL TO THE EAST SUNDAY. SMALL CRAFT LEVELS SEAS MAY
AFFECT THE WATERS AS EARLY SATURDAY NIGHT (MAINLY ON THE OCEAN) AS
THE SWELL REFRACTS AROUND LAND TO THE SOUTH.

THE SWELL SHOULD PEAK SUNDAY AFTERNOON AS THE COASTAL WATERS GETS
IT BEST LOOK AT THE SWELL FIELD. IT IS POSSIBLE SWELL COULD REACH
16 FEET ON THE OCEAN WATERS IN THE AFTERNOON...WITH PERIODS IN
EXCESS OF 14 SECONDS. IT WILL PROBABLY TAKE MOST OF SUNDAY NIGHT
AND PERHAPS INTO MONDAY FOR THE SWELL FIELD TO FINALLY SORT ITSELF
OUT AND DROP BELOW 5 FEET...EVEN OVER THE BAYS.

WINDS MAY TOUCH 15 KNOTS FROM THE NORTHWEST MONDAY AFTERNOON AS
LOW PRESSURE DEVELOPS ON A WEAK FRONTAL BOUNDARY OVER THE WATERS.
OTHERWISE...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL
CRAFT LEVELS PRIOR TO A COLD FRONTAL APPROACH WEDNESDAY.

&&

.TIDES/COASTAL FLOODING...
THE HIGHEST ASTRONOMICAL TIDES ARE OCCURRING IN THIS CYCLE...AND
MINOR SPLASHOVER IS POSSIBLE AROUND THE TIME OF HIGH TIDE EARLY
SATURDAY MORNING AND AGAIN EARLY SATURDAY AFTERNOON. AT THIS
TIME...THE THREAT APPEARS TO BE MINOR...SO NO STATEMENT WILL BE
ISSUED REGARDING THESE TIDES.

WHILE THE TIDES ARE SLIGHTLY LOWER EARLY SUNDAY MORNING AND AGAIN
EARLY SUNDAY AFTERNOON...THESE TIDE CYCLES ARE MORE PROBLEMATIC.
SWELL FROM HURRICANE BILL WILL START REFRACTING AROUND LAND TO THE
SOUTH AND AFFECTING THE OCEAN WATERS. COMBINED WITH INCREASED
NORTHEAST WINDS MAY RESULT IN MINOR SPLASHOVER EARLY SUNDAY
MORNING.

THE MORE IMPORTANT TIDE WILL BE SUNDAY AFTERNOON. THE COASTAL ZONES
WILL GET THEIR BEST LOOK AT THE SWELL FROM BILL IN THE MORNING AND
EARLY AFTERNOON. THE TIMING OF THE LARGEST SWELL BE IN CONJUNCTION
WITH THE HIGH IE SUNDAY AFTERNOON. WOULD EXPECT TO SEE BEACH
EROSION AND SPLASHOVER AT THIS TIME.

&&

.HYDROLOGY...
MAIN CONCERN IS FOR SATURDAY NIGHT INTO SUNDAY MORNING. THE AXIS OF
DEEPEST MOISTURE WILL REMAIN JUST AHEAD OF THE LONG WAVE TROUGH AND
SURFACE COLD FRONT ACROSS THE MOUNTAINS AND FOOTHILLS. TOTAL QPF
THROUGH SUNDAY MORNING WILL AVERAGE BETWEEN 1.5 AND 3 INCHES...WITH
THE MAJORITY OF THAT FALL SATURDAY AFTERNOON INTO THE EVENING.

CONDITIONS HAVE BEEN RATHER DRY THE PAST COUPLE OF WEEKS (OUTSIDE
OF SCATTERED CONVECTION). BOTH FLASH FLOOD GUIDANCE NUMBERS AND
HEADWATER GUIDANCE NUMBERS SUGGEST 3 INCHES OF RANI WILL BE NEEDED
TO INITIATE FLOODING. SINCE THERE IS SOME MODEL DIFFERENCE IN THE
PLACEMENT OF THE HEAVIEST RAIN SATURDAY NIGHT...WILL HOLD OFF ON A
FLOOD WATCH FOR NOW.

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Aug 21, 1:56 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT FRI AUG 21 2009

NHZ001>005-221900-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-
256 PM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN LATER TONIGHT
INTO SATURDAY NIGHT. AT THIS TIME...IT APPEAR AS AS THOUGH 1 TO 3
INCHES OF RAIN IS POSSIBLE DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE BILL WILL REACH ITS CLOSEST APPROACH TO NEW ENGLAND...
PASSING SOUTHEAST OF THE REGION SUNDAY MORNING. SEE TROPICAL
PREDICTION CENTER FOR DETAILS OF LATEST FORECAST TRACK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007>009-012>014-221900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
256 PM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS COULD PRODUCE LOCALLY DAMAGING WINDS THIS
AFTERNOON AND EVENING. ISOLATED STORMS MAY PRODUCE TORRENTIAL
DOWNPOURS AS WELL.

SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN LATER TONIGHT
INTO SATURDAY NIGHT. AT THIS TIME...IT APPEAR AS AS THOUGH 1 TO 3
INCHES OF RAIN IS POSSIBLE DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE BILL WILL REACH ITS CLOSEST APPROACH TO NEW ENGLAND...
PASSING SOUTHEAST OF THE REGION SUNDAY MORNING. SEE TROPICAL
PREDICTION CENTER FOR DETAILS OF LATEST FORECAST TRACK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ006>010-013-221900-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
256 PM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ISOLATED STORMS MAY PRODUCE TORRENTIAL DOWNPOURS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE BILL WILL REACH ITS CLOSEST APPROACH TO NEW ENGLAND...
PASSING SOUTHEAST OF THE REGION SUNDAY MORNING. SEE TROPICAL
PREDICTION CENTER FOR DETAILS OF LATEST FORECAST TRACK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>022-221900-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-
256 PM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS COULD PRODUCE LOCALLY DAMAGING WINDS THIS
AFTERNOON AND EVENING. ISOLATED STORMS MAY PRODUCE TORRENTIAL
DOWNPOURS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE BILL WILL REACH ITS CLOSEST APPROACH TO NEW ENGLAND...
PASSING SOUTHEAST OF THE REGION SUNDAY MORNING. SEE TROPICAL
PREDICTION CENTER FOR DETAILS OF LATEST FORECAST TRACK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ023>028-221900-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
256 PM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL THIS
AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS MAY PRODUCE
HEAVY RAIN LATER TONIGHT INTO SATURDAY NIGHT. AT THIS TIME...IT
APPEAR AS AS THOUGH 1 TO 3 INCHES OF RAIN IS POSSIBLE DURING THIS
TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE BILL WILL REACH ITS CLOSEST APPROACH TO NEW ENGLAND...PASSING
SOUTHEAST OF THE REGION SUNDAY MORNING. SEE TROPICAL PREDICTION
CENTER FOR DETAILS OF LATEST FORECAST TRACK. ALTHOUGH SOME SPLASH-
OVER IS POSSIBLE ON SATURDAY...IT WILL BE MORE LIKELY ON SUNDAY.
THERE WILL ALSO BE SOME BEACH EROSION AND DEVELOPING RIP TIDES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ014-221900-
COASTAL ROCKINGHAM-
256 PM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN LATER TONIGHT
INTO SATURDAY NIGHT. AT THIS TIME...IT APPEAR AS AS THOUGH 1 TO 3
INCHES OF RAIN IS POSSIBLE DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE BILL WILL REACH ITS CLOSEST APPROACH TO NEW ENGLAND...PASSING
SOUTHEAST OF THE REGION SUNDAY MORNING. SEE TROPICAL PREDICTION
CENTER FOR DETAILS OF LATEST FORECAST TRACK. ALTHOUGH SOME SPLASH-
OVER IS POSSIBLE ON SATURDAY...IT WILL BE MORE LIKELY ON SUNDAY.
THERE WILL ALSO BE SOME BEACH EROSION AND DEVELOPING RIP TIDES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-221900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
256 PM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND POOR VISIBILITY
IN HEAVY RAIN THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEAS WILL BUILDING SATURDAY NIGHT AND SUNDAY AS HURRICANE BILL
PASSES WELL OFFSHORE. ON THE OCEAN WATERS...SEAS COULD BUILD TO 10 TO
16 FEET SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 21, 2:15 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
315 PM EDT FRI AUG 21 2009

MEZ007-008-NHZ001-212015-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
315 PM EDT FRI AUG 21 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN COUNTY
AND COOS COUNTY THROUGH 415 PM EDT...

AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF WENTWORTHS LOCATION...OR
ABOUT 17 MILES EAST OF COLEBROOK...MOVING NORTHEAST AT 30 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DIXVILLE NOTCH
STATE PARK...ERROL...DIXVILLE NOTCH...WENTWORTHS LOCATION...WILSONS
MILLS...LINCOLN PLANTATION...OQUOSSOC AND DAVIS THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH
AS ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR.
THIS MUCH RAIN WOULD RESULT IN LOCALIZED STREET FLOODING.
Local storm report, Aug 21, 2:18 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
318 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HEAVY RAIN       3 NE HANOVER            43.73N 72.25W
08/21/2009  M1.00 INCH       GRAFTON            NH   TRAINED SPOTTER

            SPOTTER REPORTED RAINFALL OF ONE INCH JUST NORTH OF
            HANOVER.

&&

DAG
Special weather statement, Aug 21, 2:29 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
329 PM EDT FRI AUG 21 2009

MEZ012-NHZ004-212015-
NORTHERN CARROLL-SOUTHERN OXFORD-
329 PM EDT FRI AUG 21 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CARROLL COUNTY
THROUGH 415 PM EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 17 MILES SOUTHEAST OF SWEDEN...OR ABOUT
2 MILES SOUTH OF NAPLES...STATIONARY. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH
AS ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR.
THIS MUCH RAIN WOULD RESULT IN LOCALIZED STREET FLOODING.
Local storm report, Aug 21, 2:39 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
339 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     CANAAN                  43.65N 72.01W
08/21/2009                   GRAFTON            NH   LAW ENFORCEMENT

            HANOVER POLICE DEPARTMENT REPORTED TREES DOWN ACROSS
            GOOSE POND ROAD IN CANAAN.

&&

DAG
Local storm report, Aug 21, 2:43 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
343 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     4 NNW LEBANON           43.70N 72.28W
08/21/2009                   GRAFTON            NH   LAW ENFORCEMENT

            HANOVER POLICE REPORTS ONE TREE DOWN ACROSS RIVER ROAD IN
            HANOVER.

&&

DAG
Local storm report, Aug 21, 2:52 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
352 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     DANBURY                 43.53N 71.86W
08/21/2009                   MERRIMACK          NH   PUBLIC

            PUBLIC REPORTS SMALL BRANCHES BROKEN IN DANBURY, TIME
            BASED ON RADAR.

&&

DAG

The radar

The Portland,ME radar (KGYX), 47 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Oxford

When
August 21, 3:22 PM EST to 4:01 PM EST
Where
Oxford County, 1.27 mi ENE of Norway Center to 1.9 mi ESE of Hartford
Rating
EF1
Path length
16.42 mi
Path width
700 yd
Reported by
NWS Storm Survey
Coordinates
44.236, -70.596

A tornado touched down on the west side of Norway Lake in Norway and moved east-northeast for more than 16 miles through the towns of Paris, Buckfield and Sumner before dissipating in the town of Hartford. The tornado produced an intermittent path of damage along it's route. Thousands of trees were snapped or uprooted by the tornado. In addition...numerous buildings were damaged or destroyed by the |tornado's winds or by falling trees. Also...many wires and utility poles were brought down by the falling trees.

The tornado was rated as EF-1 on the Enhanced Fugita Scale with maximum winds estimated between 100 and 110 mph and an estimated maximum damage path width of 700 yards (0.4 miles).

Tornado damage was observed near or across the following roads:

In Norway...Mallard Way, Dove Way, Crockett Ridge Road, Pleasant Road, Ralph Richardson Road.

In Paris...Durgin Road, Elm Hill Road, Military Road, High Street, Route 26 (Park Street), Utility Road, Paris Hill Road, Ryerson Road, and Dean Road.

In Buckfield...Allen School Road, Darnit Road, and River Road.

In Sumner...Bonney Road.

In Hartford...Rt 140 (Sumner Road), Carey Hill Road, Gurney Hill Road, Bear Pond Road (Rt 219).

Thunderstorm Wind, Oxford

When
August 21, 3:29 PM EST to 3:31 PM EST
Where
Oxford County, 0.49 mi W of East Stoneham
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.250, -70.810

A severe thunderstorm downed trees on a road near Stoneham.

Hail, Oxford

When
August 21, 3:39 PM EST to 3:43 PM EST
Where
Oxford County, Sweden
Measured
1.75 in hail
Reported by
Public
Coordinates
44.130, -70.820

A severe thunderstorm produced golf ball size hail, (1.75 inch), in Sweden.

Thunderstorm Wind, Oxford

When
August 21, 3:59 PM EST to 4:02 PM EST
Where
Oxford County, 1 mi W of East Hiram
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
43.880, -70.820

A severe thunderstorm downed trees on power lines in East Hiram on Hiram Hill Road.

Thunderstorm Wind, Androscoggin

When
August 21, 4:02 PM EST to 4:06 PM EST
Where
Androscoggin County, 0.85 mi SW of Poland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.060, -70.390

A severe thunderstorm downed trees on Pleasant Street in Poland.

Thunderstorm Wind, Oxford

When
August 21, 4:06 PM EST to 4:09 PM EST
Where
Oxford County, 0.49 mi E of Paris
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.270, -70.490

A severe thunderstorm downed trees on High Street in Paris.

Hail, Cumberland

When
August 21, 4:23 PM EST to 4:26 PM EST
Where
Cumberland County, 0.5 mi E of Naples
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.970, -70.590

A severe thunderstorm produced .75 inch hail near Naples.

Funnel Cloud, Cumberland

When
August 21, 4:37 PM EST to 4:40 PM EST
Where
Cumberland County, 0.69 mi N of Standish
Reported by
Public
Coordinates
43.740, -70.550

A thunderstorm produced a report of a funnel cloud near Standish.

Thunderstorm Wind, Androscoggin

When
August 21, 4:40 PM EST to 4:43 PM EST
Where
Androscoggin County, 0.85 mi SW of Poland
Measured
58 kt (67 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.060, -70.390

A severe thunderstorm produced a 58 mph gust measured by an observer in Poland.

Thunderstorm Wind, Cumberland

When
August 21, 5:15 PM EST to 5:19 PM EST
Where
Cumberland County, 0.5 mi W of Gorham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.680, -70.440

A severe thunderstorm downed trees on North Hickory Road in Gorham.

Thunderstorm Wind, Oxford

When
August 21, 5:15 PM EST to 5:18 PM EST
Where
Oxford County, 3.06 mi ENE of Otisfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.060, -70.490

A severe thunderstorm downed trees in West Poland on Maguire Hill.

Thunderstorm Wind, Kennebec

When
August 21, 5:30 PM EST to 5:32 PM EST
Where
Kennebec County, 0.5 mi W of Farmingdale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.230, -69.780

A severe thunderstorm downed trees in Gardiner.

Thunderstorm Wind, Somerset

When
August 21, 5:30 PM EST to 5:34 PM EST
Where
Somerset County, 0.49 mi W of Solon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.950, -69.860

A severe thunderstorm downed trees on power lines in Solon.

Thunderstorm Wind, Somerset

When
August 21, 5:30 PM EST to 5:34 PM EST
Where
Somerset County, 0.49 mi W of Solon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.950, -69.860

A severe thunderstorm downed trees on power lines in Solon.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyThe tornado archive for Maine, 2009Warnings in Maine, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194531, 194559, 194516, 194568, 194563, 194560, 194517, 194507, 194569, 194561, 194562, 194565, 194566, 194567.